High Wind, Sangamon
- When
- December 22, 11:24 PM CST
- Where
- Sangamon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Gust reported at Springfield airport.
A strong cold front pushed through central Illinois during the late evening and overnight hours from December 22nd into the 23rd. Several|reports of damaging straight line wind gusts were received shortly after frontal passage.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front pushed through central Illinois during the late evening and overnight hours from December 22nd into the 23rd. Several|reports of damaging straight line wind gusts were received shortly after frontal passage. Most of the damage impacted tree limbs, power lines and outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 22, 11:05 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1105 PM CST SAT DEC 22 2007 .DISCUSSION... ISSUED 847 PM CST SAT DEC 22 2007 LIGHT TO MODERATE RAIN IS MOVING ACRS THE AREA TONIGHT WHILE A NARROW BAND OF FREEZING RAIN IS OCCURRING IN EXTREME WESTERN IL AND PARTS OF CENTRAL TO NERN MO. THIS BAND APPEARS TO BE MOVING NNE AS THE SYSTEM MOVES NE. THIS NARROW BACK COULD AFFECT EXTREME NWRN PARTS OF THE CWA...MAINLY NW OF THE IL RIVER...POSSIBLY ONLY AFFECTING THE KNOX COUNTY AREA. HOWEVER...GBG HAS ALREADY SWITCHED TO SNOW AT THE MOMENT AND MQB IS REPORTING RAIN. TEMPS IN WESTERN IL HAVE ONLY DROPPED ONE DEGREE IN THE LAST SEVERAL HOURS SO BELIEVE COLD AIR WILL NOT GET INTO THE AREA UNTIL AFTER THE LOW PASSES INTO NRN IL. THEN TEMPS WILL DROP QUICKLY. CURRENT FCST LOWS LOOK FINE FOR NOW BASED ON CURRENT SFC TRENDS. PCPN TYPE IS COMPLEX WITH MOST AREAS SEEING RAIN. PER ABOVE PARAGRAPH...BELIEVE THERE COULD BE A NARROW BAND OF FZRA IN SOME WESTERN AND NORTHWESTERN COUNTIES BEFORE CHANGING TO ALL SNOW SHORTLY AFTER MIDNIGHT. BASED ON TRACK OF SYSTEM...DEFORMATION ZONE MAY ONLY AFFECT AREAS NW OF THE IL RIVER OVERNIGHT. YET STILL BELIEVE THERE IS A CHANCE OF SNOW ACRS THE AREA OVERNIGHT. OVERALL...FCST APPEARS TO BE ON TRACK. HOWEVER WILL BE ATTEMPTING TO MAKE SOME ADJUSTMENTS TO PCPN TYPE AND LOCATION. PLENTY OF CHALLENGES IN GETTING THE GRIDS TO BLEND WITH SURROUNDING OFFICES AND TO PORTRAY WHAT THE FORECASTERS BELIEVES WILL HAPPEN THE REST OF THE NIGHT. UPDATE WILL BE COMING OUT BETWEEN 9:15 AND 9:30PM. AUTEN && .AVIATION... ISSUED 1105 PM CST SAT DEC 22 2007 ALL TAF SITES REMAIN IN IFR CATEGORY CURRENTLY...BUT AT SOME POINT TONIGHT...WHEN THE RAIN CHANGES OVER TO SNOW...LIFR CONDITIONS CAN BE EXPECTED. NEW MODEL DATA INDICATES THAT PIA COULD SEE ABOUT AN HOUR OF FZRA. WILL ONLY MENTION THIS AS A 1 HOUR TEMPO GROUP. HOWEVER...CHANGE OVER TO ALL SNOW WILL OCCUR SHORTLY AFTER MIDNIGHT. CHANGE OVER TO ALL SNOW AT BMI/SPI/DEC WILL OCCUR AROUND 08Z WHILE CMI WILL CHANGE LATER...MAYBE AROUND 09Z. AS THE SYSTEM MOVES NORTH-NORTHEAST OVER THE NEXT SEVERAL HOURS...THROUGH THE AREA...WINDS WILL QUICKLY SWITCH FROM SOUTHEAST TO WESTERLY. THIS ALREADY OCCURING AT PIA AND WILL LIKELY CHANGE AT SPI BY 06-07Z. BMI/DEC/CMI WILL SEE WIND CHANGE BY 09Z. WINDS WILL ALSO REMAIN GUSTY OVERNIGHT AS THE SYSTEM CONTINUES TO DEEPEN. SNOW WILL CONTINUE AT PIA TIL JUST BEFORE 12Z...WHILE OTHER SITES SEE IT END SOONER. ALL SITES COULD SEE A BREAK IN THE CLOUD COVER DURING THE MORNING HOURS BUT THEN FILL BACK IN IN THE AFTERNOON WITH BROKEN STRATOCU. AUTEN && .PREV DISCUSSION... ISSUED 253 PM CST SAT DEC 22 2007 LATEST IN A RECENT SERIES OF WEEKEND WINTER STORMS IS TAKING AIM ON CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON. IT LOOKS LIKE WE WILL DODGE THE BULLET IN TERMS OF HEAVY WINTRY PRECIPITATION...BUT THE STORM WILL PROVIDE STRONG WINDS AND MUCH COLDER TEMPERATURES TO THE REGION. ONCE THIS SYSTEM DEPARTS ON SUNDAY...FORECAST CONCERNS ARE PRIMARILY LIMITED TO CLOUDS/TEMPERATURES UNTIL THE NEXT WEATHER SYSTEM ARRIVES FOR THE MIDDLE OF THE WEEK. 12Z MODELS ARE IN PRETTY GOOD AGREEMENT OVER THE NEXT FEW DAYS. WILL LEAN ON THE BETTER RESOLUTION OF THE NAM IN THE FIRST 24 HOURS...BUT OTHERWISE DON/T HAVE A FAVORED MODEL IN THE SHORT TERM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A RESULT OF THE MODELS STRUGGLING ON THE AMOUNT OF CLOUD COVER OVER THE NEXT FEW DAYS. PLAN ON STAYING CLOSE TO A BLEND OF GUIDANCE VALUES AT THIS TIME. SHORT TERM...TONIGHT AND TUESDAY... TONIGHT AND SUNDAY...VIGOROUS NORTHERN/SOUTHERN STREAM WAVES WILL PHASE TONIGHT OVER THE MID/UPPER MISSISSIPPI VALLEY...RESULTING IN A RAPIDLY INTENSIFYING SURFACE LOW LIFTING INTO THE GREAT LAKES. RAIN WILL CONTINUE SPREAD INTO THE REGION THIS EVENING ALONG AND AHEAD OF A COLD FRONT. STEEPER LAPSE RATES OVER EAST CENTRAL/SOUTHEAST ILLINOIS WILL ALLOW FOR A FEW THUNDERSTORMS THERE AS WELL. THE COLD FRONT WILL SWEEP THROUGH THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND USHER SHARPLY COLDER CONDITIONS INTO THE FORECAST AREA. WE WILL BE BRUSHED BY THE DEFORMATION ZONE ON THE BACK SIDE OF THE SYSTEM OVERNIGHT...ESPECIALLY ALONG/WEST OF THE ILLINOIS RIVER...WITH REMAINING PRECIPITATION RAPIDLY CHANGING TO SNOW. THERE MAY BE A BRIEF PERIOD OF SLEET OR FREEZING RAIN BEFORE CHANGEOVER...BUT IT WILL NOT BE SIGNIFICANT. SOME MINOR SNOW ACCUMULATIONS ARE LIKELY OVERNIGHT ACROSS WESTERN SECTIONS OF THE FORECAST AREA...BUT MOST AREAS WILL ONLY SEE A DUSTING. STRONG WINDS WILL BE OF POTENTIALLY GREATER CONSEQUENCE THAN THE SNOW OVERNIGHT THROUGH MUCH OF THE DAYTIME HOURS ON SUNDAY. THE STRONG CAA/SUBSIDENCE BEHIND THE COLD FRONT SHOULD PROVIDE SEVERAL HOURS OF SUSTAINED WINDS TO 30 MPH...WITH SOME GUSTS OVER 40 MPH. WITH THIS IN MIND...WILL BE ISSUING A WIND ADVISORY FOR THE ENTIRE FORECAST AREA FROM 06Z-21Z SUNDAY. THIS WIND WILL CAUSE BLOWING/DRIFTING OF ANY SNOW THAT DOES ACCUMULATE...BUT THE MINOR ACCUMULATIONS SHOULD PREVENT THIS FROM BECOMING TOO MUCH OF A CONCERN. SUNDAY NIGHT THROUGH TUESDAY...THE WINTER STORM WILL LOSE ITS GRIP ON THE REGION SUNDAY NIGHT AS IT LIFTS INTO EASTERN CANADA. UPPER/SURFACE RIDGING WILL BUILD ACROSS FORECAST AREA MONDAY THROUGH TUESDAY IN THE WAKE OF THE SYSTEM PROVIDING QUIET CONDITIONS AND SLOWLY MODERATING TEMPERATURES. LONG TERM...WEDNESDAY THROUGH SATURDAY...ACTIVE WEATHER PATTERN CONTINUES THROUGH THE PERIOD...A FACT WELL AGREED UPON BY THE MODELS/ENSEMBLES. HOWEVER...THE RUN-TO-RUN CONTINUITY AND AGREEMENT ON SPECIFIC TIMING/TRACK OF INDIVIDUAL SYSTEMS IS NOT AS GOOD. NEXT SYSTEM EXPECTED TO ARRIVE LATER WEDNESDAY/WEDNESDAY NIGHT. ANOTHER SYSTEM ARRIVES FRIDAY AND A MAJORITY OF THE MODELS HAVE TRENDED TOWARD A FURTHER WEST/WARMER TRACK OF THE SURFACE SYSTEM... SUGGESTING MORE RAIN THAN SNOW WITH THIS SYSTEM. THE QUICK LOW AMPLITUDE STORM TRACK WILL NOT ALLOW FOR SIGNIFICANT INTRUSIONS OF WARM OR COLD AIR...KEEPING TEMPERATURES NEAR SEASONAL NORMALS. BAK && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 3 PM CST SUNDAY FOR ILZ027>031-036>038- 040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 329 PM CST SAT DEC 22 2007 ILZ027>031-036-037-040-041-231200- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 329 PM CST SAT DEC 22 2007 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS OF CENTRAL ILLINOIS TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR PRECIPITATION TO BE IN THE FORM OF RAIN AS IT DEVELOPS LATE TODAY. THEN COLD AIR WILL ARRIVE TONIGHT AND CHANGE THE RAIN TO SNOW TOWARDS MIDNIGHT. ALTHOUGH THE HEAVIEST PRECIPITATION SHOULD MOVE NORTHEAST OF THE AREA BEFORE CHANGING TO SNOW...ENOUGH MOISTURE WILL LINGER BEHIND TO RESULT IN ACCUMULATING SNOW BY SUNDAY MORNING. ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE BY EARLY SUNDAY MORNING WITH LOCAL 3 INCHES AMOUNTS FROM GALESBURG NORTHWEST. IN ADDITION...STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGHS AS 35 TO 45 MPH AT TIMES LATE TONIGHT...WILL PRODUCE BLOWING SNOW ACROSS THE AREA LATER TONIGHT THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND GUSTS OF 35 TO 45 MPH WILL CONTINUE THROUGH EARLY SUNDAY AFTERNOON WITH BLOWING SNOW CONTINUING. THE WINDS SHOULD GRADUALLY SUBSIDE LATE SUNDAY AFTERNOON. ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042-043-047>053-231200- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON- SCOTT- 329 PM CST SAT DEC 22 2007 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS OF CENTRAL ILLINOIS LATER TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR PRECIPITATION TO BE IN THE FORM OF RAIN LATE TODAY. THEN COLD AIR WILL ARRIVE AFTER MIDNIGHT AND CHANGE THE RAIN TO SNOW. ALTHOUGH THE HEAVIEST PRECIPITATION SHOULD MOVE NORTHEAST OF THE AREA BEFORE CHANGING TO SNOW...ENOUGH MOISTURE WILL LINGER BEHIND TO RESULT IN ACCUMULATING SNOW BY SUNDAY MORNING. ACCUMULATIONS AROUND 1 INCH WILL BE POSSIBLE BY LATE TONIGHT WITH HIGHER AMOUNTS EXPECTED NORTHWEST OF THE ILLINOIS RIVER. IN ADDITION...STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGH AS 35 TO 45 MPH AT TIMES...WILL PRODUCE BLOWING SNOW ACROSS THE AREA LATE TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND GUSTS OF 35 TO 45 MPH WILL CONTINUE ALONG WITH AREAS OF BLOWING SNOW THROUGH EARLY SUNDAY AFTERNOON. THE WINDS SHOULD GRADUALLY SUBSIDE DURING LATE SUNDAY AFTERNOON. ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-231200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 329 PM CST SAT DEC 22 2007 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS OF THE AREA LATE TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE IN THE FORM OF RAIN THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST AHEAD OF THE COLD FRONT THIS EVENING EAST OF I-55. THEN COLD AIR WILL ARRIVE AFTER MIDNIGHT AND CHANGE THE RAIN TO SNOW LATER TONIGHT. ALTHOUGH THE HEAVIEST PRECIPITATION SHOULD MOVE NORTHEAST OF THE AREA BEFORE CHANGING TO SNOW...ENOUGH MOISTURE WILL LINGER BEHIND TO RESULT IN SOME LIGHT ACCUMULATING SNOW BY SUNDAY MORNING. ACCUMULATIONS WILL BE LESS THAN 1 INCH...WITH 1 INCH POSSIBLE WEST TOWARD I-55. IN ADDITION...STRONG WEST WINDS OF 35 TO 45 MPH WILL OCCUR LATER TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE THROUGH EARLY SUNDAY AFTERNOON...WITH A GRADUAL DECREASE IN WINDS BY LATE SUNDAY AFTERNOON. ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HUETTL
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
Gust reported at Springfield airport.
A few power poles were snapped around the county.
A few power poles were snapped around the county. In addition, several outbuildings sustained damage.
A few outbuildings sustained damage around Cadwell.
Gust reported at Bloomington airport.
Several tree limbs and power poles were snapped around the county.
Gust reported at Paris airport.
High wind damaged two house roofs and a garage in Athens. One of the roofs was partially lifted off, while the other one sustained shingle damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69268, 69269, 69270, 69288, 69272, 69273, 69275, 69876.